Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 22, NWS Pueblo, CO

May 30, 1999Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 30, 1999, 5:48 PM MDT for Baca County, Colorado. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1999, 5:48 PM MDT (23:48 UTC)
Expired
May 30, 1999, 6:50 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 6:15 PM MDTHail 0.75Springfield, CO
May 30, 6:32 PM MDTHail 1Springfield, CO
May 30, 6:51 PM MDTHail 0.75Two Buttes, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KPUB 302343 RRA
SVRPUB
COC009-310050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
548 PM MDT SUN MAY 30 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 650 PM MDT

* AT 540 PM MDT...RADAR SHOWED A SEVERE STORM 15 MILES NORTHWEST OF
  PRITCHETT OR 21 MILES NORTHWEST OF SPRINGFIELD MOVING EAST AT 20
  MPH.

SOME LOCATIONS AFFECTED WILL BE THE OPEN COUNTRY OF NORTHWEST BACA
COUNTY THROUGH 630 PM  AND HIGHWAY 287/385 NORTH OF SPRINGFIELD BY
600 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

ASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:18 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 30, 2:18 PM MDT, 3 hours 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
218 PM MDT SUN MAY 30 1999

TIMING OF MID-LEVEL SHORTWAVES AND SURFACE FRONTAL POSITION OVER NEXT
TWO DAYS THE MAIN CHALLENGE THIS FORECAST PACKAGE.

TONIGHT/MEMORIAL DAY: CURRENT WATER VAPOR IMAGERY SHOWED WEAK SHEAR
AXIS MOVING THROUGH CENTRAL CO AT THE MOMENT.  HARD TO PICK OUT
SIGNIFICANT SHORTWAVES ACROSS SOUTHWESTERN U.S. AS HAS BEEN THE CASE
THE LAST FEW DAYS. LIGHTNING DATA INDICATING THE MAIN SHRA/TSRA
ACTION IS JUST AHEAD OF SHORTWAVE IN NORTHEASTERN CO.  THERE ARE A
FEW STRIKES FROM TIME TO TIME ACROSS WESTERN HALF OF CWA AT THE
MOMENT. DRYLINE HAS MADE ITS CLIMATOLOGICAL JUMP EASTWARD INTO
WESTERN KS WITH A FRONTAL BOUNDARY EXTENDING FROM THE NORTHERN
PLAINS INTO SOUTHEASTERN WY TO LOW IN WEST CENTRAL WY PER 19Z/30
SURFACE ANALYSIS.  SURFACE WIND DISORGANIZED ACROSS CWA. CONVECTIVELY
INDUCED PRECIPITATION NOT AS WIDESPREAD AS YESTERDAY WITH ONLY
ISOLATED TO WIDELY SCATTERED COVERAGE ACROSS THE EASTERN SAN JUAN AND
LA GARITA MOUNTAINS AND UPPER AR RIVER VALLEY.  NOT MUCH IN THE WAY
OF STRONG CU VERTICAL DEVELOPMENT IN SOUTHEASTERN CO PLAINS YET PER
IR SATELLITE AND LOOK OUTSIDE DUE TO LACK OF GOOD FOCI FOR
INITIATION. LAPS CAPES RUNNING ABOUT 1400-1600 J/KG WHICH IS QUITE
LESS THAN YESTERDAY.  SHORT RANGE MODELS ARE FAIRLY CONGRUENT WITH
TIMING/ POSITION OF POSITIVELY TILTED ID SHORTWAVE OVER THE NEXT 12-
24 HOURS. WILL LOOK FOR PROGRESSIVE WAVE TO SLOWLY MIGRATE INTO WY BY
MONDAY AFTERNOON. BIG KEY TO THE FORECAST WILL BE SURFACE FRONTAL
POSITION TONIGHT/MEMORIAL DAY.  PLAN TO FOLLOW ETA GIVEN BETTER
TOPOGRAPHIC RESOLUTION.  SCATTERED SHRA/TSRA ACROSS WY/NORTHEASTERN
CO WILL LIKELY TRANSITION TO A MCS LATER ON TONIGHT. MCS...AT EXIT
REGION OF LLJ ACROSS CENTRAL PLAINS...WILL MIGRATE EAST SOUTHEASTWARD
TOWARDS BETTER LOW LEVEL MOISTURE/LIFT SOURCE TONIGHT/MEMORIAL DAY.
MCS COULD HELP DRIVE SURFACE BOUNDARY TO ETA POSITION ACROSS CWA BY
MONDAY AFTERNOON. WILL NEED TO MAINTAIN A SMALL POP OR AREAL COVERAGE
UNTIL SUNSET.  MAY NOT PUT A TIMER ON PRECIPITATION IN EASTERN CWA
FOR FEAR OF ANY MCS OUTFLOW BOUNDARIES. WILL CONTINUE LOW POPS FOR
MEMORIAL DAY WITH FRONT ACROSS CWA. CURRENT ZFP POPS AND TEMPS LOOK
GOOD...SO WILL CONTINUE.

MONDAY NIGHT/TUESDAY: ALL KINDS OF TIMING AND RUN-TO-RUN PROBLEMS
WITH SHORT RANGE MODELS HANDLING OF PROGRESSIVE OPEN MID-LEVEL
SHORTWAVE MOVING THROUGH ROCKIES MONDAY NIGHT AND TUESDAY. ETA IS THE
FASTEST...WHILE AVN LAGS SYSTEM BY 12 HOURS.  NGM IS MIDDLE OF ROAD.
WITH THE LACK OF ANY STRONG RIDGING ACROSS MID-SECTION OF THE
COUNTRY...WOULD TEND TO LEAN TOWARDS ETA SOLUTION FOR NOW.  SO...WILL
LOOK FOR MID-LEVEL SHORTWAVE TO BE OUT OF THE AREA BY MONDAY NIGHT.
HOWEVER...LOW LEVEL EAST-SOUTHEASTERLY RETURN FLOW AND DAYTIME
HEATING WOULD CONTINUE THE THREAT OF ANY UPSLOPE/DIURNAL CONVECTIVELY
INDUCED PRECIPITATION. CURRENT EXTENDED(TUE) HAS MENTION OF SHRA/TSRA
...SO WILL MAINTAIN GIVEN UNCERTAINTY AND PREVENT YO-YO FORECASTING.
NOT EXPECTING A SIGNIFICANT CHANCE IN TEMPS FOR MONDAY
NIGHT/TUESDAY.

EXTENDED: EXTENDED MODEL RUNS CONTINUE TO INDICATE...WITH SOME RUN-
TO-RUN AND MODEL-TO-MODEL SPATIAL AND TEMPORAL DIFFERENCES...OF AN
ATYPICAL EARLY JUNE SYNOPTIC SCALE FLOW PATTERN ACROSS CONTIGUOUS
48 STATES.  ANOTHER DEEP LONGWAVE TROUGH IN THE WESTERN U.S.
COMBINED WITH STRONG RIDGING IN THE MS RIVER VALLEY WILL ALLOW FOR
STRONG SOUTHWESTERLY FLOW TO RETURN TO CO.  AS IN THE PAST FEW
DAYS...THE FORECAST PROBLEM WILL BE THE TIMING OF WEAK MID-LEVEL
SHORTWAVES EJECTING FROM LONGWAVE TROUGH OVER THE WESTERN U.S.
EXTENDED ALREADY HAS PRECIPITATION MENTIONED FOR WED/THU AND WILL
MAINTAIN.  HOWEVER...THERE IS SOME INDICATION OF DRY SLOT WORKING
INTO SOUTHEASTERN CO BY FRI...SO WILL NOT GO WITH POP GENERALLY ALONG
AND EAST OF I-25.  STILL COULD NOT RULE OUT SOME DIURNAL SHRA/TSRA IN
MOUNTAINS. THEREFORE...WILL ADD CHANCE OF FOR MOUNTAIN ZONES.

.PUB...NONE.

METZE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:40 PM MDTSevere Thunderstorm WarningPUBBaca60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.